Hypoglycemia is a complication of diabetes treatment whereby blood sugar levels fall too low.
Strict glycemic control is important for reducing the risk of other serious complications but it also raises the risk of hypoglycemia.1
Hypoglycemia is an iatrogenic problem - a condition brought on by medical intervention. Hypoglycemia is the most common complication of diabetes treatment with insulin.1
Hypoglycemia occurs when blood glucose levels fall below 4 mmol/L (72mg/dL).2,3
The symptoms of hypoglycemia are ultimately caused by glucose deprivation of the nerves. There are two types of hypoglycemia symptoms: neurogenic and neuroglycopenic symptoms.4
Neurogenic symptoms arise from the perception of physiological changes caused by the involuntary nervous system's response to hypoglycemia, while neuroglycopenic symptoms result from glucose deprivation of the brain.4
Hypoglycemia can be dangerous and its onset can be quick. As a result, it is important to learn how to recognize its symptoms.1
Mild or moderate hypoglycemia can lead to symptoms including the following:1,2,4
Other symptoms include:
The neuroglycopenic symptoms can be the most severe and result from glucose deprivation of the brain. These symptoms include:1,3,4
An episode of hypoglycemia can be treated quickly and effectively with 15-20 grams of glucose.1-3
If glucose is not available, other fast-acting, simple carbohydrate alternatives include a tablespoon of honey, sweets such as jelly beans and 250ml of a non-diet soft drink or fruit juice .2,3
Around 15 minutes after administering the initial treatment, the patient should check their blood glucose level if possible. If it is not over 4.4 mmol/L (80 mg/dL), another 15 grams of glucose should be taken.1
In cases where there is unconsciousness or an inability to swallow, trained health care professionals or carers can treat hypoglycemia by injecting either one milligram of glucagon (which causes the liver to release glucose) under the skin or into the muscles, or 50 mL of a 50% dextrose solution (25 grams) into a vein.1,2
An emergency ambulance should be called for a case involving loss of consciousness or if treatment is not available. Further infusion may follow glucagon or dextrose injection.1
Hypoglycemia unawareness is the inability to perceive the symptoms of hypoglycemia, resulting in a loss of warning symptoms for low blood glucose levels.4,6
People who have had type 1 diabetes for a long time may develop hypoglycemia unawareness.1,2 The condition is more common in cases of type 1 diabetes - occurring in about 40% of cases - than it is in cases of type 2 diabetes.6
The condition is also more likely to occur among people who have stopped sensing the early warning signs due to frequently having low blood glucose levels and among those who achieve tight glycemic control. The exact mechanism of hypoglycemia unawareness is not fully understood, however.1,2,5,6
Recent episodes of hypoglycemia lead to a shift in the thresholds for symptoms of hypoglycemia, leading future episodes to occur at progressively lower glucose concentrations. As a result, patients with recurrent hypoglycemia often tolerate abnormally low blood glucose levels without experiencing symptoms.4
If episodes of hypoglycemia are frequently occurring, it is important to consult a doctor. Hypoglycemia may be related to the treatment regime rather than any mistakes over missed meals, excess insulin, alcohol consumption and physical activity.5
Disclaimer: This informational section on Medical News Today is regularly reviewed and updated, and provided for general information purposes only. The materials contained within this guide do not constitute medical or pharmaceutical advice, which should be sought from qualified medical and pharmaceutical advisers.
© MediLexicon International Ltd
This page was printed from: http://www.medicalnewstoday.com/info/diabetes/hypoglycemia.php
Visit www.medicalnewstoday.com for medical news and health news headlines posted throughout the day, every day.
© 2004-2017 All rights reserved. MNT is the registered trade mark of MediLexicon International Limited.